Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Rock n Roll!! I am back!
Dec 3, 2007

Just had to drop you a note... a couple of years ago I wrote to you in a major low point in my walk with AIDS. I had severe anemia and was not responding to standard treatments such as procit and other things. It got so bad that I was having a blood transfusion every week. This went on for almost two years! When I would try to bring it up with my doctor he would simply say "deal with it" wrong answer. I have since changed doctors and found a man that decided to take a chance. I do not recomend this, it has just worked for me and certainly not a permanent solution. We are waiting for the new class of meds to be widely available and will try those hopefully with good results. We discoverd that the nucleoside class of drugs was beating the heck out of my bone marrow. He took me off of this class of meds and I haven't had a transfusion in over a year!!!! Not only that but finally my viral load is undetectable and CD4 has gone from an all time low of 44 to 206!!! Thank you for encouraging me to ask questions and not settle for sub-standard treatment. I feel better physically and emotionally than I have in several years! Thank you so much! Keep on keeping on!

Rock n Roll! J

Response from Dr. Frascino

Hi J,

Thanks for the update. I'm delighted you identified the underlying cause of your problem and are now receiving more competent and compassionate care. Nucleoside reverse transcriptase inhibitors (like AZT) are well known for causing suppression of the bone marrow, which can decrease not only red blood cells (anemia), but also white blood cells (neutropenia) and platelets (thrombocytopenia). Luckily we now have multiple new and novel anti-HIV drugs in our armamentarium.

Good luck J. And long live rock 'n' roll!

Dr. Bob

tired of transfusions Aug 12, 2006

Dr. Bob, Howdy from the South!

I have written before and your information has helped me beyond measure. I am still having a huge problem with anemia. I am being transfused every 2 weeks and recently have cut that time to once a week. My red blood cell count consistently drops to 7 or below on a very regular basis. My white blood cell count has remained somewhat stable at 2.3-3.0 (not good I know but at least it is holding steady.) I have been diagnosed with myleofibrosis and that is part of the cause. My hemotologist does not think that it is what is causing the consistent drop in my CBC. This past fall I went off meds (my mother was in the end stages of cancer and I simply could not be ill and week while caring for her. but I know... bad boy) during this time I did not have the need for any transfusions for 3 months. My blood count was not perfect but stayed steady around 9-10. I am currently taking kaletra and truvada and they are doing their job on viral load etc. I just don't know enough about other medications to prompt my hiv doc into finding one that will have less impact on my blood count. I live in a small community (coastal bend in south texas) and don't have many options in physicians. I just need some suggestions on meds that I can bring up to my doc so perhaps I can get on with life. I am afraid the anemia and constant transfusion will kill me before the virus. Thank you in advance for any help. keep on keeping on!

wubba wubba, J

Response from Dr. Frascino

Hey J,

Wabba, wubba???? Hmmm . . . y'all really are from the South aren't ya?!?

You know you're in the South when:

1. You can rent a movie and buy bait in the same store.

2. "Y'all" is singular and "all y'all" is plural.

3. After five years, you still hear "you ain't from 'round here, are ya?"

4. Everyone has two first names: Billy Bob, Jimmy Bob, Peggy Sue, etc.

5. "He needed killin'" is a valid defense.

6. You use terms like Wabba, wubba.

OK, back to y'all's questions.

Something is definitely goin' on here! Transfusions every week and no one can determine the cause? J, without access to all your laboratory data, past medical history, bone marrow biopsy reports and physical exam, I really can't diagnose the exact cause of your problem. Neither Kaletra nor Truvada are commonly associated with red or white cell suppression. However, that you didn't need transfusions during your three-month drug holiday is certainly suggestive they might be a contributing factor!

There are a wide variety of potent anti-HIV medications from which to choose. However, that choice should be dependent on what you've taken in the past, past history of drug toxicity or intolerance and resistance tests (genotype and phenotype). I would certainly stay away from AZT-containing drugs (Retrovir, Combivir, Trizivir), as these medications have frequently been linked with anemia and bone marrow suppression.

Perhaps it's time to get out of that small community and get a second opinion from an HIV specialist (and perhaps a more HIV-experienced hematologist as well) at a major medical center. He or she could review your records, hopefully make the correct diagnosis and get you started on appropriate therapy. He or she could then work with your local HIV specialist by phone, if further complications arise.

I totally agree: transfusions should be avoided if possible!

Good luck, J!

Dr. Bob


Previous
low GH
Next
oral contraceptives and hiv meds

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement